Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 2:04 PM EDT for Sullivan County, New Hampshire. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 2:04 PM EDT (18:04 UTC)
- Expired
- Aug 18, 2002, 2:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Sullivan County, NH
The radar
The Burlington radar (KCXX), 142 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1693 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
852 WUUS51 KGYX 181804 SVRGYX NHC019-181845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 203 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE THIS INCLUDES THE CITY OF CLAREMONT * UNTIL 245 PM EDT * AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAREMONT...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 2 MILES NORTHWEST OF NEWPORT AT 225 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4339 7252 4323 7242 4337 7207 4353 7212
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:50 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 18, 9:50 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 950 AM EDT SUN AUG 18 2002 UPDATED DISCUSSION... AGREE WITH UPDATED SPC CONVECTIVE OUTLOOK THAT BEST SUPPORT FOR SEVERE THUNDERSTORMS WILL SHIFT NORTH OF GYX FORECAST AREA INTO QUEBEC WITH UPPER JET MAX. WILL KEEP ENHANCED THUNDERSTORM WORDING FOR GUSTY WINDS AND HEAVY RAIN IN THE MOUNTAIN ZONES THIS AFTERNOON WHERE TERRAIN MAY HELP PRODUCE SOME ISOLATED SEVERE OTHERWISE WILL REMOVE ENHANCED THUNDERSTORM WORDING FOR THIS EVENING FROM CENTRAL AND SOUTHERN FORECAST ZONES. ALSO WILL SPEED UP TIMING OF FROPA AND ENDING OF SCATTERED THUNDERSTORMS BASED ON 06Z AVN AND CURRENT SATELLITE AND SURFACE OBSERVATION TRENDS. WILL LOWER MAXIMUM TEMPERATURES FOR THIS AFTERNOON IN MOUNTAIN ZONES AND BUMP UP TEMPERATURES IN CENTRAL AND SOUTHERN ZONES. SEVERAL LOCATIONS COULD REACH 90 OR A FEW DEGREES OVER AGAIN THIS AFTERNOON PARTICULARLY FRYEBURG...CONCORD AND PORTSMOUTH. PWMWRKZFP AVAILABLE FOR COORDINATION. NO SIGNIFICANT WINDS OR SEAS FOR THE COASTAL WATERS FORECAST. PREVIOUS DISCUSSION... ONE LAST STICKY DAY. DEWPTS COOLED TO THE 50S TO LWR 60S ACRS THE REGION LAST NGT BUT WL INCRS ONE LAST TIME TDA. DEWPTS IN THE UPR 60S UPSTRM WL MOVE BACK IN TDA. CDFNT PROGGED A BIT SLOWER THAN LAST NGT...TO CROSS THE MTNS LT THIS AFTN AND PASSING OFFSHR AFT MIDNT. STAB INDICES START TO RISE IN THE MTNS THIS AFTN AND PEAKS WTH THE FROPA THIS EVE. SRN SXNS WL SEE MOST TSTM ACTVTY AFTR DARK. INGREDIENTS ARE BORDERLINE FOR SEVERE WX BUT CANT RULE IT OUT...SPCLY JUST AHD OF THE FNT. HIGHEST THREAT SEEMS TO BE IN SRN NH THIS EVE. WL ISSUE AN SPS FOR THE POTENTIAL. BEHND THE FNT WE GET INTO THE LONG AWAITED RELIEF FRM THE HEAT AND HUMIDITY. BUT NOT BEFR SOME AREAS RECORD THEIR 8TH STRAIGHT DAY WTH 90 PLUS READINGS. LOOK FOR TEMPS TO DROP TO ARND 50 IN THE MTNS TNGT TO ARND 60 IN THE S. MON MAXES WL ONLY RISE TO ARND 80. A NEW WRINKLE FOR TUE. AN UPR TROF COMBINES WTH A LOW IN THE MIDWEST TO NOW BRNG SHWRS THRU THAT DAY...WTH THE AVN MOS SPIKING TO 70 PCT POPS. WL INTRODUCE A CHC OF SHWRS FOR TUE. HI PRES BLDS BAK IN TO BRING A NICE WED. FCSTID = 7 .GYX... ME...NONE. NH...NONE. WHEELER
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:29 PM EDT | Flash Flood Warning | GYX | Sullivan | 3 hr |
| Aug 18, 3:37 PM EDT | Severe Thunderstorm Warning | GYX | Sullivan | 23 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.